Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 15, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 12, 2006, 2:03 PM CST for Jefferson County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2006, 2:03 PM CST (20:03 UTC)
- Expired
- Mar 12, 2006, 2:25 PM CST
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:31 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 12, 10:31 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1031 AM CST SUN MAR 12 2006 .UPDATE... ATTENTION THIS MORNING AGAIN ON CONVECTIVE POTENTIAL WITH SPC HIGH AND MODERATE RISK AREAS DELINATED THROUGH THE CWA. 16Z MSAS ANALYSIS INDICATES SURFACE WARM FRONT STILL LINGERING OVER SOUTHERN MO... AND ONGOING CONVECTION IN NORTHERN MO MAY INHIBIT ITS RETREAT NORTHWARD BEYOND NORTHERN MO UNTIL LATER THIS AFTERNOON OR EARLY EVENING. NONETHELESS... SFC OBS INDICATE FLOW IS VEERING FAIRLY QUICKLY AND DEWPOINTS ARE AGAIN CLIMBING. ONGOING STORM IN NORTHERN MO IS PRODUCING TORNADOES DESPITE BEING FED BY DEWPOINTS IN THE 40S EARLIER AND 50S CURRENTLY... AND APPARENTLY HAS BECOME SURFACE-BASED NORTH OF THE MAIN WARM FRONT... NEAR THE LINE WHERE WINDS VEER FROM ENE TO ESE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WARM FRONT OVER CENTRAL MO... AND PROFILER DATA INDICATES THAT BOUNDARY IS SLOWLY LIFTING NORTHWARD... WITH LOW-LEVEL JET FEEDING ONGOING STORMS. 12Z KTOP SOUNDING HAD HELICITY OF 825 M2/S2 BUT LCL AT 732MB... INDICATING AS STORMS BECOME SURFACE BASED IN THAT AIRMASS... TORNADOES ARE LIKELY. THUS CONVECTIVE TYPE FOR THE DAY HINGES STRONGLY ON WARM FRONT POSITION LATER THIS AFTERNOON. FOR TODAY... CONVECTION IN SOUTHWEST IA/NORTHERN MO MAY NICK THE CWA AND PRODUCE AN EARLY ROUND OF SEVERE WEATHER. EXPECT A BREAK AFTER THIS... WHICH WILL ALLOW WARM FRONT TO RETREAT NORTHWARD. AT THIS TIME... EXPECT WARM FRONT WILL BE ABLE TO REACH THE MO/IA BORDER BY 22-00Z. STORM INITIATION WILL OCCUR LATE THIS AFTERNOON BOTH IN THE WARM SECTOR AND ALONG/NORTH OF THE WARM FRONT. STORMS IN THE WARM SECTOR WILL BE ABLE TO PRODUCE TORNADOES ALONG WITH HAIL AND WIND... AS SHEAR PROFILES FAVOR ROTATING SUPERCELLS WITH MORE THAN ENOUGH LOW-LEVEL SHEAR. STORMS NORTH OF THE WARM FRONT WILL BE ELEVATED BUT STILL CAPABLE OF PRODUCING SEVERE HAIL WITH A FREEZING LEVEL NEAR 10KFT AND AMPLE MID-LEVEL INSTABILITY. UPDATED GRIDS/ZFP/HWO OUT SHORTLY. ..MAYES.. && .PREVIOUS DISCUSSION...ISSUED AT 345 AM... .SYNOPSIS... LAST AND STRONGEST DISTURBANCE ROUNDING SW FOUR CORNERS AREAS ON FAST 90-150 KT JET. LOW LEVEL WINDS ALREADY STRENGTHENING AHEAD OF ENERGY IN PLAINS KEEPING INTENSE CONVECTION ONGOING IN OHIO RIVER VALLEY BACK INTO SW MISSOURI ALONG STALLED COLD FRONT. PRESSURE FALLS ALREADY DEVELOPING IN KS/NE AHEAD OF SE COLORADO LOW PRESSURE SYSTEM. LOTS OF MOISTURE AVAILABLE WITH SYSTEM AS 60F AND HIGHER DEWPOINTS AS FAR NORTH AS SOUTHERN MISSOURI. TIMING OF MOISTURE AND ENERGY FROM PACIFIC NORTHWEST SUGGEST RAIN AND RAIN SHOWERS TO ARRIVE SOUTH BY LATE MORNING AND INCREASE AND INTENSIFY TO HEAVY RAIN...RAIN SHOWERS AND STORMS ENVELOPING ALL OR NEARLY ALL FORECAST AREA BY LATE PM. POSITION OF 850 UPPER FRONT...IMPINGING LOW LEVEL JET OF 40-45 KTS AND WBZ VALUES OF 9-10K AGL SUGGEST LARGE HAIL POTENTIAL OVER ALL AREA BY LATE PM AND THIS EVENING IN STRONGEST STORMS ALONG BOUNDARY AS WARM FRONT APPROACHES IN INTENSE OVERRUNNING. && .DISCUSSION... ALL SOLUTIONS SHOW ENHANCED STRONG EAST SFC WINDS OFF LAKE MICHIGAN THAT IS A KEY LOCAL EFFECT THAT AIDS IN GENERATING HEAVY QPF OVER MUCH OF AREA. UKMET BEST AT HANDLING THIS AND THIS MODEL ALSO IS HANDLING BEST ONGOING CONVECTION TONIGHT...NAM QPF IS WAY UNDER-DOING TRAINING OF STORMS ALONG COLD FRONT BY A FACTOR OF 10. GFS SLIGHTLY BETTER THAN NAM BUT TOO FAR NORTH. ADDED SEVERE WORDING AND HEAVY RAINS DUE TO INTENSE LOW LEVEL CONVERGENCE AND 60 PLUS DEWPOINTS CRASHING INTO BOUNDARY. SIMILAR EVENTS SUGGEST WIDESPREAD .5 TO 1+ INCH AMOUNTS AND ISOLATED 2 TO 3 PLUS INCH AMOUNTS POSSIBLE IN TRAINING OF PRECIPITATION AS SEEING NOW TO SE OF OUR AREA. INSPECTION OF ALL SOLUTIONS SUPPORT SEVERE VERBIAGE FOR STORMS WITH LARGE HAIL MOST SIGNIFICANT RISK. CHALLENGE FOR ANYTHING BEYOND HAIL OVER OUR REGION IS WHEN WARM FRONT ENTERS AND MOVES ACROSS AREA THIS EVENING. POSSIBLE BOUNDARY TO ENTER SOUTH COUPLE ROWS OF COUNTIES TOWARD SUNSET AND IF WARM SECTOR IS DRY ENOUGH WHICH SEEMS MARGINAL AT BEST...COULD SEE SUPERCELLS MOVE IN EARLY ENOUGH IN EARLY EVENING FOR THREAT FOR TORNADOES AND DAMAGING WINDS. PASS THIS CONCERN TO DAY SHIFT AS RIGHT NOW TENDENCIES SUPPORT THREAT...IF ANY...TO BE ALONG TO SOUTH OF HIGHWAY 34 FOR WINDS OR TORNADOES. THIS IS NOTEWORTHY BECAUSE STORM PREDICTION CENTER...SPC... HAS ALMOST ALL OF THE AREA IN A HIGH RISK FOR SEVERE WEATHER TODAY. A HIGH RISK IS DEFINED AS A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED, WITH GREAT COVERAGE OF SEVERE WEATHER AND ENHANCED LIKELIHOOD OF EXTREME WEATHER. EXPECT 20 OR MORE TORNADOES WITH AT LEAST 2 OF THEM RATED F3 OR GREATER OR NUMEROUS HIGHER END WIND EVENTS OF 80+ MPH. WILL BE DISCUSSING OUTLOOK LATER WITH SPC AND REVIEW ABOVE THOUGHTS. AGAIN...MAIN CONCERN IS IF AREA TO SEE WARM SECTOR ARRIVAL WITH DRIER AIR ARRIVING TO ENHANCE TORNADIC AND DAMAGING STRAIGHT LINE WIND THREAT LATE PM AND THIS EVENING. RIGHT NOW...MARGINAL AT BEST AND ONLY IN SOUTH 1/4 TO 1/3 AREA AT MOST. TOUGH CALL WITH DYNAMICS OF SYSTEM AND FOR DAY SHIFT. USING BLEND OF UKMET/ECMWF/GFS SUGGEST HEAVIEST PRECIPITATION TO MOVE NORTHEAST OF AREA BY EARLY OVERNIGHT HOURS. MONDAY...COLDER AIR ARRIVES ON BRISK AND GUSTY NW WINDS OF 15 TO 30+ MPH WITH FALLING TEMPS DURING DAY. SOME LIGHT RAIN AND SNOW TO ARRIVE FROM BACK EDGE OF WRAP AROUND MOISTURE BUT ANY PRECIPITATION TO BE SPOTTY AND LIGHT. MONDAY NIGHT AND TUESDAY...FLURRIES TO END BY TUESDAY AM WITH DIMINISHING WINDS AS WELL. MINOR CHANGES TO TEMPS AND KEPT NEAR CURRENT FORECAST AND GUIDANCE BLEND. SKIES SHOULD BECOME FAIR DURING THE DAY TUESDAY. NEXT SYSTEM TO ARRIVE LATE WEDNESDAY INTO THURSDAY SUPPORTS ANOTHER ROUND OF RAIN AND SNOW WITH QUESTION WHERE TRANSITION BAND TO BE AND STRENGTH OF WAVE. NO CHANGES MADE...BUT WILL BEEF UP A BIT HAZARDOUS WEATHER OUTLOOK OR HWO PRODUCT FOR CERTAINTY OF IMPACTS OF SYSTEM WITH TIMING AND EXACT PRECIPITATION TYPES STILL TBD. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES
Hazardous weather outlook, Mar 12, 11:23 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 AM CST SUN MAR 12 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1123 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT... THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS OF THE AREA. THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. .EMERGENCY MANAGEMENT COORDINATION... AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30 AM TODAY. MAYES
In the hours before
Local storm report, Mar 12, 12:40 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL MEMPHIS 40.46N 92.17W
03/12/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
DLFLocal storm report, Mar 12, 12:58 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL MEMPHIS 40.46N 92.17W
03/12/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
PEA SIZE HAIL FELL FOR ABOUT 3 MINUTES AND STARTED TO
COVER THE GROUND.
&&
MDBLocal storm report, Mar 12, 1:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FORT MADISON 40.62N 91.35W
03/12/2006 E0.25 INCH LEE IA TRAINED SPOTTER
&&
MIKEZLocal storm report, Mar 12, 2:01 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL DOUDS/LEANDO 40.83N 92.08W
03/12/2006 E0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 1:43 PM CST | Severe Thunderstorm Warning | DVN | Van Buren | 47 min |
| Mar 12, 2:45 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 28 min |
| Mar 12, 5:42 PM CST | Severe Thunderstorm Warning | DVN | Van Buren | 30 min |
| Mar 12, 5:48 PM CST | Severe Thunderstorm Warning | DVN | Henry | 42 min |
| Mar 11, 6:34 PM CST | Severe Thunderstorm Warning | DVN | Henry | 21 min |
| Mar 11, 6:44 PM CST | Severe Thunderstorm Warning | DVN | Bureau | 44 min |
| Mar 12, 2:41 PM CST | Severe Thunderstorm Warning | DVN | Warren | 26 min |
| Mar 12, 4:08 PM CST | Severe Thunderstorm Warning | DVN | Putnam | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.